Nevada, 2014

Flash Flooding in Nevada, August 4, 2014

August 4, 2014 · NWS LKN · 2 events in 1 county or zone

Thunderstorms with heavy rain produced flash flooding on highway 278 north of Eureka and along highway 50 west of Eureka.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorms with heavy rain produced flash flooding on highway 278 north of Eureka and along highway 50 west of Eureka.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 4, 2:48 AM PST, 10 hours 12 minutes earlier.

Area forecast discussion, Aug 4, 2:48 AM PST, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
348 AM PDT MON AUG 4 2014

.SYNOPSIS...ABUNDANT MONSOON MOISTURE MOVING INTO CENTRAL AND
NORTHERN NEVADA TODAY WILL RESULT IN SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAINS. AFTERNOON AND EVENING
THUNDERSTORMS CONTINUE TUESDAY THROUGH NEXT WEEKEND...WITH
ASSOCIATED RAIN AMOUNTS TRENDING LOWER AS THE WEEK PROGRESSES.

&&

.SHORT TERM...TODAY THROUGH TUESDAY. UPPER LEVEL LOW MOVING IN
OVER NEVADA THIS MORNING WITH ISOLATED LIGHTNING NEAR THE CORE OF
THE LOW...WHICH IS CURRENTLY OVER SOUTHERN NEVADA. AS THE CORE
MOVES NORTH LATER THIS MORNING EXPECT SCATTERED THUNDERSTORMS
TO SPREAD UP INTO CENTRAL NEVADA...WITH ISOLATED THUNDERSTORMS
OVER NORTHERN AREAS. WITH PRECIPITABLE WATER VALUES NEAR AN INCH
TODAY ACROSS THE CWA...THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE
OF MODERATE TO HEAVY RAINS. ADDITIONALLY...STORM MOTION WILL BE
RELATIVELY SLOW WITH FLASH FLOODING A LINGERING CONCERN.
INSTABILITY DIMINISHES LATER THIS EVENING AND OVERNIGHT...HOWEVER
MAY STILL SEE SOME ISOLATED THUNDERSTORMS ACROSS THE REGION. FOCUS
OF THUNDERSTORM ACTIVITY SHIFTS TO NORTHERN NEVADA TUESDAY AS
MOISTURE REMAINS HIGH AND INSTABILITY INCREASES...WHILE CONDITIONS
ACROSS CENTRAL NEVADA TEND DRIER AND MORE STABLE.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. MODEL SOLUTIONS ARE
HAVING A CHALLENGING TIME WITH THE DETAILS IN THE MEDIUM AND LONG
TERM. AN ELONGATED TROUGH WILL BE ACROSS NORTHERN
CALIFORNIA...STRETCHING NORTHEAST THROUGH NORTHERN NEVADA. THIS
FEATURE WILL MAKE AN ATTEMPT TO MOVE THROUGH THE FORECAST AREA
WEDNESDAY. SUFFICIENT MOISTURE EXISTS AT THE LOW-MID LEVELS TO
PROMOTE ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
DURING THE WEDNESDAY AFTERNOON PERIOD. WINDS AT THE SURFACE WILL
REMAIN LIGHT AND HIGHS FOR THE AFTERNOON WILL BE AT OR A LITTLE
BIT BELOW NORMAL.

BY WEDNESDAY NIGHT AND THURSDAY...ENERGY FROM THE BAGGY TROUGH
REMAINS OVER NORTHERN NEVADA AND WILL SLOWLY MOVE EAST THROUGH THE
AFTERNOON. MODELS DO NOT SHOW ANY SIGNIFICANT DRYING IN THE LOW
TO MID- LEVELS...AND SO HAVE CONTINUED THE THREAT FOR AFTERNOON
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. WITH THE MOISTURE
HANGING TOUGH...KEPT OVERNIGHT TEMPERATURES THROUGH THURSDAY
MORNING FROM FALLING TOO LOW AND THEY WILL BE ABOVE NORMAL. THE
HIGHS ARE EXPECTED TO BE AT OR JUST BELOW NORMAL AGAIN.

DIFFERENCES IN THE MODELS INCREASE FRIDAY THROUGH SUNDAY WITH
VARIOUS SOLUTIONS DISPLAYING PLACEMENT AND TIMING ISSUES...AS
MODELS MAY BE DRYING THE ATMOSPHERE A LITTLE TOO QUICKLY. HAVE
GENERALLY BROAD-BRUSHED POPS...ISOLATED IN COVERAGE...OVER MAINLY
THE NORTHERN HALF. TEMPERATURES IN THE AFTERNOON WILL CLIMB BACK
TOWARDS ABOVE NORMAL READINGS.

&&

.AVIATION...A MOIST AIR MASS WILL BRING SCT-NMRS SHRA/TSRA TO ALL
TAF SITES. SOME OF THE STRONGER STORMS MAY BRING STRONG WIND
GUSTS/HEAVY RAIN...WITH WIND GUSTS TO 35KT AND LCL CIGS/VSBY
REDUCTION TO IFR.

&&

.FIRE WEATHER...CLOUDY WITH ISOLATED TO SCATTERED THUNDERSTORMS
ACROSS THE REGION TODAY AND TUESDAY WITH MOST STORMS PRODUCING
MODERATE TO HEAVY RAIN SHOWERS DUE TO THE COMBINATION OF A VERY
MOIST AIR MASS AND RELATIVELY SLOW STORM MOTION. DRIER AIR MOVES
UP INTO CENTRAL NEVADA TUESDAY NIGHT TO BEGIN A DRYING TREND.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
HUMBOLDT COUNTY...NORTHEASTERN NYE COUNTY...NORTHERN ELKO
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
NORTHWESTERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN
LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO
COUNTY...WHITE PINE COUNTY.

FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
FOR HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER
COUNTY AND NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...
SOUTHWESTERN ELKO COUNTY.

&&

96/86/86/96

In the hours before

Special weather statement, Aug 4, 12:15 PM PST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
115 PM PDT MON AUG 4 2014

NVZ036-038-042045-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO
COUNTY NV-
115 PM PDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EUREKA AND SOUTHERN ELKO
COUNTIES UNTIL 145 PM PDT...

AT 113 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF JIGGS...MOVING NORTHWEST AT
5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4030 11612 4046 11591 4027 11571 4015 11588
TIME...MOT...LOC 2015Z 136DEG 4KT 4027 11587

RCM
Special weather statement, Aug 4, 12:19 PM PST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
119 PM PDT MON AUG 4 2014

NVZ037-042045-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
119 PM PDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 145
PM PDT...

AT 117 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GARDEN PASS...MOVING NORTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   GARDEN PASS ALONG STATE ROUTE 278...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3979 11636 3996 11615 3978 11596 3965 11612
TIME...MOT...LOC 2019Z 134DEG 3KT 3978 11613

RCM
Special weather statement, Aug 4, 12:20 PM PST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
120 PM PDT MON AUG 4 2014

NVZ034-039-042045-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-
120 PM PDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 145 PM
PDT...

AT 117 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF CLOVER VALLEY...MOVING
NORTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4073 11522 4089 11501 4071 11482 4058 11498
TIME...MOT...LOC 2020Z 134DEG 3KT 4071 11499

RCM

The radar

The Elko radar (KLRX), 144 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Eureka

When
August 4, 1:00 PM PST to 1:45 PM PST
Where
Eureka County, 4.26 mi WSW of (P68)eureka to 5.59 mi WSW of (P68)eureka
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.570, -116.070

Flowing water was observed on highway 50 through Devils Gate.

Flash Flood, Eureka

When
August 4, 1:00 PM PST to 1:45 PM PST
Where
Eureka County, 15.23 mi SE of Tonkin to 13.27 mi NNW of (P68)eureka
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.825, -116.193

Water and mud was observed on highway 278 about 4 miles south of Garden Pass.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536293, 536294.